Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Lake Charles, LA

May 3, 2009Jasper County, Newton County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 3, 2009, 1:21 PM CDT for Jasper County, Newton County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2009, 1:21 PM CDT (18:21 UTC)
Expired
May 3, 2009, 1:45 PM CDT
In force
24 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Newton County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2267 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
3.1
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 031821
SVRLCH
TXC241-351-031845-
/O.NEW.KLCH.SV.W.0101.090503T1821Z-090503T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
121 PM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JASPER COUNTY IN SOUTHEAST TEXAS...
  CENTRAL NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...NEWTON...BON WEIR...

* UNTIL 145 PM CDT

* AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF NEWTON...OR 8 MILES NORTH OF KIRBYVILLE...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWTON BY 140 PM CDT...
  BON WEIR BY 145 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN LOUISIANA.

&&

LAT...LON 3093 9361 3068 9364 3067 9403 3085 9404
TIME...MOT...LOC 1821Z 265DEG 32KT 3077 9392

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:42 PM CDT, 39 minutes earlier.

Area forecast discussion, May 3, 12:42 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1242 PM CDT SUN MAY 3 2009

.AVIATION...
18Z TAF ISSUANCE...MAIN FORECAST ISSUES WILL REVOLVE AROUND TIMING
OF THUNDERSTORMS. OUTFLOW BOUNDARY CURRENTLY LOCATED JUST NORTH OF
THE I-10 CORRIDOR WITH NUMEROUS THUNDERSTORMS TRAINING BEHIND IT.
CONVECTION WILL CONTINUE TO PUSH OUTFLOW TO THE SOUTH GRADUALLY
WITH OUTFLOW BOUNDARY REACHING THE COAST LATER THIS AFTERNOON.
THUS TSRA WITH IFR CEILINGS APPEAR LIKELY AT ALL SOUTHERN TAF
SITES THIS AFTERNOON AND HAVE ADDED TEMPO AND FM GROUPS TO ACCOUNT
FOR THE ACTIVITY. AMENDMENTS ARE LIKELY BASED ON LATEST RADAR
TRENDS. KAEX COULD SEE SOME -RA FOR THE NEXT COUPLE OF HOURS BUT
MOST TSRA SHOULD STAY SOUTH OF THAT AIRPORT. TSRA EXPECTED TO END
LATE THIS AFTERNOON WITH VFR CONDITIONS RETURNING. THE WIDESPREAD
RAINFALL ACROSS THE REGION WILL LIKELY LEAD TO LOWERING CEILINGS
AND POSSIBLE FOG AFTER 6Z TONIGHT.

SHAMBURGER

&&

.PREV DISCUSSION... /ISSUED 1159 AM CDT SUN MAY 3 2009/

DISCUSSION...
UPDATED MOST ELEMENTS IN THE FIRST PERIOD TO DEAL WITH EAST TO
WEST ORIENTED BAND OF THUNDERSTORMS...WHICH IS NOT MOVING ANYWHERE
FAST. A FLASH FLOOD OR FLOOD WATCH WAS PONDERED...BUT THE AREA
UNDER CONSIDERATION IS ALREADY UNDER WARNINGS...SO A WATCH SEEMED
LIKE A MOOT POINT. BAND SHOULD GENERALLY CONTINUE SINKING SLOWLY
SWD INTO THE AFTERNOON HOURS.

PREV DISCUSSION... /ISSUED 757 AM CDT SUN MAY 3 2009/

UPDATE...HAVE UPDATED ZONES/GRIDS WITH TORNADO WATCH #232 FOR
ALONG AND NORTH OF LOUISIANA I-10. WATCH IN EFFECT UNTIL 3 PM.
WCN ALREADY OUT.

MARCOTTE

PREV DISCUSSION... /ISSUED 557 AM CDT SUN MAY 3 2009/

AVIATION...
STORMS DRAGGING ACROSS CENTRAL LOUISIANA AT THIS TIME WILL EXIT TO
THE EAST WHILE A SECOND STORM SYSTEM WILL MOVE INTO EASTERN
TEXAS. THIS LATEST STORM SYSTEM IS MOVING EAST AT 45 MPH. AT THIS
TIME THE STORM COMPLEX WILL SWEEP ACROSS TYLER...JASPER AND
NEWTON COUNTIES AROUND 7 AM AND INTO BEAUREGARD...VERNON
PARISHES BEFORE 8 AM. AS THE STORM SYSTEM MOVES TO THE EAST IT WILL
MOVE OUT OF THE COLD SECTOR AND INTO WARMER MORE UNSTABLE AIR
WHICH WILL MEAN STRONGER STORMS WILL DEVELOP.

BPT..LCH AND FINALLY LFT AND ARA WILL SEE SOME STORM DEVELOPMENT
ALTHOUGH THE STRONGEST STORMS WILL SWEEP WELL TO THE NORTH OF
THESE LOCATIONS. BUT WILL MONITOR THE SOUTHWARD PROGRESSION.
MVFR/IFR FOR CLOUDS AND WX FOR AEX. MVFR FOR BPT...LCH...LFT AND
ARA FOR CLOUDS AND SHWRS.

PREV DISCUSSION... /ISSUED 532 AM CDT SUN MAY 3 2009/

UPDATE...MCS CURRENTLY OVER EAST CENTRAL TEXAS TRACKING RAPIDLY
EAST. ACTIVITY HAS BEEN ELEVATED BUT EXPECTED TO BECOME SURFACE
BASED TAPPING INTO SOME ADDITIONAL MOISTURE/INSTABILITY. SEVERE
THUNDERSTORM WATCH #231 IN EFFECT UNTIL 11 AM CDT. INCLUDES OUR
INTERIOR SOUTHEAST TEXAS COUNTIES. ALSO BEAUREGARD...VERNON AND
RAPIDES OF WEST CENTRAL LOUISIANA.

MARCOTTE

PREV DISCUSSION... /ISSUED 412 AM CDT SUN MAY 3 2009/

DISCUSSION...ANOTHER IN A SERIES OF MCSS CURRENTLY MOVING ACROSS
THE ARKLATEX REGION. PROPAGATION RESULTING IN A SOUTHWARD
EXPANSION OF CONVECTION INTO CENTRAL LOUISIANA AND THE LAKES AREA
OF INTERIOR SOUTHEAST TEXAS. POST FRONTAL DEVELOPMENT ALSO OCCURRING
OVER CENTRAL/NORTH CENTRAL TEXAS.

FAIR WEATHER PATTERN COMING TO AN END TODAY. MID LEVEL TROF
MOVING THROUGH THE SOUTHERN PLAINS WILL BE SUFFICIENT TO ADVANCE
A PERSISTENT FRONTAL BOUNDARY INTO THE FORECAST AREA
OVERNIGHT...STALLING NEAR THE COAST MONDAY THEN RAPIDLY WASHING
OUT. ALONG AND AHEAD OF THIS SYSTEM AMPLE MOISTURE IN PLACE WITH
PROGGED PRECIPITABLE WATERS RUNNING AROUND 1.7 INCHES...WELL ABOVE
THE NORM FOR THIS TIME OF YEAR. WITH CONCERN FOR HEAVY
RAINFALL...HAVE INGESTED HPC QPF INTO GRIDS. STORM TOTAL PRECIP
RANGING FROM A MAXIMUM OF 2 INCHES ACROSS THE NORTHEAST PORTION OF
THE FORECAST AREA DOWN TO NEAR 0.5 INCHES OVER COASTAL SOUTHEAST
TEXAS. WAS CONTEMPLATING THE NEED FOR A FLOOD WATCH OVER OUR
NORTHERN TIER BUT CURRENT NUMBERS BELOW FLASH FLOOD GUIDANCE OF
3/4/5 INCHES FOR 1/3/6 HOURS. SPC MAINTAINING THE ENTIRE AREA IN
SLIGHT RISK FOR SEVERE EXPECTING SQUALL LINE DEVELOPMENT
ALONG/AHEAD OF FRONT. WIND DAMAGE APPEARS FAVORABLE FROM
UNIDIRECTIONAL WIND PROFILES...AS WELL AS HAIL AND A FEW
TORNADOES.

RAINS TAPER OFF FROM NORTHWEST TO SOUTHEAST THROUGH MONDAY.
EXACTLY WHERE FRONT WILL END UP IS PARTICULARLY SUSPECT AT THIS
TIME FROM NUMEROUS COLD POOLS SETTING UP FROM PREVIOUS AND ONGOING
CONVECTION. THUS WHETHER WE ACTUALLY SEE SOME LOWER
DEWPOINTS/HUMIDITY FILTER INTO THE SOUTHERN SECTIONS REMAINS
QUESTIONABLE. RETURN FLOW SETS UP TUESDAY WITH ANY COOLER OR DRIER
COMING TO AN END.

REMAINDER OF THE WEEK...WILL BE LOOKING FOR A DRY WEATHER PATTERN
WITH THE EXCEPTION OF WEDNESDAY WHEN NEXT IMPULSE APPROACHES. AT
THIS TIME IT APPEARS MAIN ENERGY AND RAINS WILL REMAIN NORTH OF
THE FORECAST AREA SO LOW END POPS WILL BE MAINTAINED. OTHERWISE
EXPECTING TEMPERATURES ABOVE THE NORM.

MARINE...OUR PERSISTENT SOUTHERLY FLOW WILL BE BRIEFLY
INTERRUPTED MONDAY AS A COLD FRONT DROPS INTO THE NORTHWEST GULF.
THIS BOUNDARY WILL RAPIDLY WASH OUT WITH A ONSHORE FLOW BECOMING
REESTABLISHED TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  70  81  66  86  70 /  40  40  10  10  10
KBPT  67  81  66  86  72 /  40  30  10  10  10
KAEX  64  79  61  86  69 /  40  30  10  10  10
KLFT  70  80  65  87  70 /  40  50  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 3, 4:54 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
454 AM CDT SUN MAY 3 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-041000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
454 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ACTIVE WEATHER IS EXPECTED ALONG AND AHEAD OF A COLD FRONT THAT
WILL ADVANCE ACROSS THE AREA TONIGHT. WIND PROFILES AND
INSTABILITY ARE FAVORABLE FOR A FEW SEVERE THUNDERSTORMS. PRIMARY
THREAT WILL BE DAMAGING WINDS AND HAIL...BUT ISOLATED TORNADOES
WILL ALSO BE POSSIBLE. ALONG WITH THE SEVERE WEATHER THREAT WILL
BE THE POTENTIAL FOR HEAVY RAINS PARTICULARLY NORTH OF INTERSTATE
10 WHERE 1 TO 2 INCHES WILL BE COMMON WITH ISOLATED HIGHER AMOUNTS.
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY WITH AN OVERALL DRY
PATTERN EXPECTED THROUGH THE REMAINDER OF THE WEEK.
SPOTTER ACTIVATION IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Local storm report, May 3, 9:40 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
940 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 AM     TSTM WND DMG     PINEVILLE               31.33N 92.42W
05/03/2009                   RAPIDES            LA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TREES AND POWER LINES DOWN IN
            PINEVILLE.

&&

MGRIFFIN
Local storm report, May 3, 10:14 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1014 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     FLASH FLOOD      MT. UNION               30.70N 94.02W
05/03/2009                   JASPER             TX   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS WATER OVER HWY 1013 WEST NEAR MT.
            UNOIN.

&&

MGRIFFIN
Local storm report, May 3, 10:46 AM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1046 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     2 E TOLEDO BEND DAM     31.17N 93.53W
05/03/2009                   VERNON             LA   PUBLIC

            PUBLIC REPORTS TREES DOWN ON PLEASURE POINT RD AND NEAR
            HWY 191.

&&

MGRIFFIN
Local storm report, May 3, 11:49 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1149 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     FLASH FLOOD      OAKDALE                 30.82N 92.66W
05/03/2009                   ALLEN              LA   CO-OP OBSERVER

            COOP OBSERVER REPORTS SEVERAL STREETS FLOODED IN OAKDALE.

&&

SHAMBURGER
Local storm report, May 3, 12:01 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1201 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      3 WSW DERIDDER          30.83N 93.34W
05/03/2009                   BEAUREGARD         LA   LAW ENFORCEMENT

            HIGH WATER OVER SETH COLE ROAD 3 MILES WSW OF DERIDDER.

&&

MGRIFFIN
Local storm report, May 3, 1:16 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
116 PM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      WOODVILLE               30.77N 94.42W
05/03/2009                   TYLER              TX   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTS SEVERAL ROADS WITH HIGH WATER
            ACROSS THE COUNTY.

&&

MGRIFFIN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:18 AM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Newton, Tyler57 min
May 3, 8:04 AM CDTSevere Thunderstorm WarningLCHJasper, Newton41 min
May 3, 8:17 AM CDTSevere Thunderstorm WarningLCHTyler43 min
May 3, 8:48 AM CDTSevere Thunderstorm WarningLCHJasper, Tyler42 min
May 3, 9:11 AM CDTTornado WarningLCHJasper, Tyler25 min
May 3, 9:24 AM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler51 min
May 3, 9:33 AM CDTFlash Flood WarningLCHJasper, Newton, Tyler117 min
May 3, 9:50 AM CDTSevere Thunderstorm WarningLCHNewton40 min
May 3, 10:40 AM CDTFlash Flood WarningLCHNewton110 min
May 3, 11:30 AM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler3 hr
May 3, 12:31 PM CDTFlash Flood WarningLCHNewton119 min
May 3, 2:28 PM CDTFlash Flood WarningLCHHardin, Jasper, Newton, Tyler107 min
May 3, 4:18 PM CDTFlash Flood WarningLCHJasper, Newton, Tyler3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.